Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

May 1, 2018Buena Vista County, Cherokee County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 4:37 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 4:37 PM CDT (21:37 UTC)
Expired
May 1, 2018, 5:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:40 PM CDTHAIL 1.25Aurelia, IABROADCAST MEDIA RELAYED PUBLIC REPORT WITH PICTURE. TIME ESTIMATED FROM RADAR.
May 1, 5:00 PM CDTHAIL 1.55 Nw Truesdale, IA
May 1, 5:15 PM CDTHAIL 1.252 Nne Rembrandt, IAHAIL COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KFSD 012137
SVRFSD
IAC021-035-041-012215-
/O.NEW.KFSD.SV.W.0014.180501T2137Z-180501T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
437 PM CDT TUE MAY 1 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in northwestern Iowa...
  Northern Buena Vista County in northwestern Iowa...
  South central Clay County in northwestern Iowa...

* Until 515 PM CDT

* At 436 PM CDT, a severe thunderstorm was located over Aurelia, or
  near Cherokee, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Public. At 423 pm CDT ping pong size hail was reported 
           3 miles northeast Quimby. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Peterson around 505 PM CDT. 
  Linn Grove around 510 PM CDT. 
  Sioux Rapids around 515 PM CDT. 

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 9547 4281 9555 4299 9520 4281 9495
TIME...MOT...LOC 2136Z 235DEG 22KT 4274 9544 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado
1 follow-up statement
222 
WWUS53 KFSD 012200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT TUE MAY 1 2018

IAC035-012210-
/O.CAN.KFSD.SV.W.0014.000000T0000Z-180501T2215Z/
Cherokee IA-
500 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4266 9538 4275 9538 4297 9517 4281 9495
TIME...MOT...LOC 2200Z 246DEG 28KT 4279 9523 

$$

IAC021-041-012215-
/O.CON.KFSD.SV.W.0014.000000T0000Z-180501T2215Z/
Buena Vista IA-Clay IA-
500 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTH CENTRAL CLAY COUNTIES...

At 500 PM CDT, a severe thunderstorm was located near Truesdale, or
10 miles north of Storm Lake, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Sioux Rapids around 515 PM CDT. 

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 9538 4275 9538 4297 9517 4281 9495
TIME...MOT...LOC 2200Z 246DEG 28KT 4279 9523 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 1 2018

The main focus in the short term is on convective trends and
potential later this afternoon and evening.  A bit of a messy
satellite presentation this afternoon, but mesoscale GOES-East
sector is assisting in picking out where the surface front is
located early this afternoon. At 2pm, the front had stalled just
southeast of Sioux City stretching to the northwest of Cherokee and
pivoting just north of the Spencer, IA area.  To the south of this
boundary, temperatures have risen into the 70s, with dew points
pooling into the 60s, with analysis from the RAP/HRRR indicating
upwards of 1500 J/KG MLCAPE.

Aloft, also seeing an elongated band of agitated low-level clouds
stretching from Yankton to Sioux Falls to Marshall, likely
indicative of the positioning of the 850 mb boundary. Between
these two zones, an area of MUCAPE approaching 700 to 1200 J/KG
will develop (highest near the sfc frontal boundary) by late
afternoon.

High-resolution models suggest a multi-faceted scenario playing out
into the evening hours. As as upper wave over western KS/NE begins
to slide eastward into the Mid-Missouri river valley later this
afternoon (3-5pm), should start to see scattered convection break
out along the frontal boundary from Storm Lake to Onawa to Columbus
to Hastings, likely beginning first on the southwestern portions of
this line. Multi-cell clusters with embedded supercells will begin
to move northeast along this front, slowly edging eastward as cold
pools develop.  A secondary area of multi-cell elevated convection
may form further northwest between the 850 front and surface front
(5-8pm). Gradually as the upper wave moves east of the area early
this evening, this should push the risk of any strong convection
away from the area.

Hazards:  Along and south of the frontal boundary the main risks
will be large hail, along with damaging winds given pocket of dry
air aloft and development of upwards of 1000 J/KG DCAPE.  The
tornadic risk is fairly low, but will need to watch for any backing
of the surface winds, mainly in the Storm Lake vicinity.   Further
northwest, given a more stable boundary layer the main risk will be
marginally severe hail given the steepening mid-level lapse rates
with the arrival of the short wave.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 1 2018

Wednesday-Thursday:  Temporary shortwave ridging should push the
highest chances for rain south of the area for Wednesday.  However,
with the upper wave starting to move further into the Plains by
Thursday, expectations are for a return of showers and isolated
thunderstorms to the area by Thursday and continuing into Thursday
night. The highest chances will be south of I-90.

Friday-Sunday: Dry weather returns for Friday into Saturday as the
upper pattern shifts towards a bit more northwesterly flow aloft.
Temperatures in the 70s on Friday will cool only slightly on
Saturday as a shortwave moves through the northwesterly flow. No
large scale severe weather risks for the region into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue May 1 2018

Thunderstorms are possible this afternoon and evening for KFSD and
KSUX. Isolated strong thunderstorms are possible for KSUX, which
would add a potential hail and damaging wind threat to the usual
lightning threat. Winds will vary across the region, with KFSD
and KHON keeping a light north to northeast flow, while KSUX
remains ahead of the stationary front, keeping variable light
winds. Storms exit the area after midnight, with lingering showers
for the early morning hours. By sunrise, Wednesday morning will
be dry with light northeast winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, May 1, 2:19 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
219 PM CDT Tue May 1 2018

IAZ014-021-022-031-032-021930-
Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will redevelop late this
afternoon and evening. A few storms may become severe, mainly
between 4 pm and 8 pm. Hail to the size of half dollars and wind
gusts to 70 mph would be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are possible through late
Thursday, although at this time, are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed between 4 and 9pm this evening.

IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014-
SDZ062-066-067-069>071-021930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. A few storms may become strong to
potentially severe, mainly between 5 pm and 8 pm.  A few of the
stronger storms could produce hail to the size of quarters.

Minor to moderate flooding will continue along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. Small hail could be possible in a few
storms this evening.

Minor to moderate flooding will continue  along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 1, 4:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 NE QUIMBY             42.66N 95.60W
05/01/2018  M1.50 INCH       CHEROKEE           IA   PUBLIC

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury45 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.